From: Pat Quill – Ireland, August 2002

AS-PAR-TAME, THAT’S SOME NAME. YOU TASTE DELICIOUS …BUT YOU’RE ASPAR-VICIOUS!!!

O.K., I know its not prize winning poetry, nor even Edward Lear but hey, I’m glad that the fuzzy brain is clearing and I’m able to write anything again.

Where to begin with this rather long and dreary tale? I guess it must go back to about 5 years ago, when I went from never having a headache to ever increasing head aches. Mentioned this to my health guru, sweet sister of mine Jenny Brown, and she advised that she had recently heard that this could be caused by Aspartame, an artificial sweetener, which is prevalent in numerous products. So I gave it a try, cut out the diet drinks, and voila – lost the headaches.

Fast forward to end of July last year. I signed up with Weight Watchers here in Dublin. Now let me say at the outset, I have nothing but praise for the organisation and their balanced and sensible diet regime. I embraced it wholeheartedly and was totally thrilled with the new slimline me and the fact that I never ever felt hungry on their plan.

However, I went the whole hog – pardon the inappropriate metaphor – and bought all of the diabetic jams, sugar free yoghurts, sugar free chewing gums, wonderful little low point value sweets sold by Weight Watchers, and loads and loads of diet drinks. I achieved my goal weight and happily flew out to vacation for my fun in the sun.

During this period I was still trying to adhere to the sensible eating plan (not always successfully as evidenced by the very snug fit to most of my clothing on my return to Ireland) and drinking loads of Diet Coke after a game of golf instead of a beer.

However I began to notice frequent dizzy spells. Went to see a local doctor and I guess he was another bald guy having a bad hair day, as he made me feel like a hypochondriac woman. So left it until I returned to Ireland.

The dizziness increased, headaches began, my ears felt frequently blocked, and I was having problems with my balance. So I saw my local general practitioner and he said he thought I had vertigo. Prescribed Stemetil – finished the course, no change. Something stronger called Cerc 16 – finished that. My symptoms were by now worse.

I told my general practitioner I was now having trouble going for my daily brisk walk as had to focus mightily on just walking a straight line, I was also finding it difficult in getting the correct words out when I talked as telling a joke was almost beyond me, and (unkindest cut of all) my golf game had deserted me as a golf swing requires balance, putting means bending over (whoops) and just walking the fairway without weaving from side to side was now very difficult.

To cut a very long story shorter – I was booked in to see a neurosurgeon as the symptoms were all pointing at something like Multiple Sclerosis, or a brain tumour. Saw the neurosurgeon, who gave me a very thorough examination, pronounced himself somewhat baffled, but at least gave me the good news that I had nothing like the aforementioned nasties. So, where to from here?

Help arrived in the form of a timely email from Saint Jen, who casually remarked “I guess its stupid to even think you might be taking Aspartame again but those little Weight Watcher liquorice sweets you brought over from Ireland contain them and it might have escaped your notice.”

Click – the little man in my mind who turns on the light managed to fight his way through the fog and mist and new horizons opened up to this dizzy dame. I went onto the web, typed ‘aspartame’ into the search section and got back so many hits and web sites that I didn’t know where to begin. Aspartame undergoes a chemical reaction in the body and this can cause an amazing variety of side effects, including mimicking Multiple Sclerosis, and sundry other horrid things.

I am not for one moment suggesting that it would affect everyone in the way it affected me and thousands of others world wide. But if you do find yourself presenting with baffling symptoms take the 60 day abstinence test that web sites suggest and see if ridding your system of the toxin makes a difference to your general sense of well being. Lets face it we imbibe numerous harmful substances on a daily basis unknowingly – why on earth add to the toxic build up deliberately?

To sum it up – Aspartame is totally toxic and should never have been passed by the American Food and Drug Association. However, money talks, big money shouts, and Monsanto (the manufacturers of Aspartame) had money that would deafen one. Lets be among the many who open ears by boycotting the product.

Addendum: Its now 2010. I had to re-read this because I couldn’t even remember how bad I was. The symptoms don’t clear up overnight, but once you stop taking Aspartame, the improvements you need to experience should show within a few weeks.

Tags: , , , , ,